MDMA (3,4-Methylenedioxymethamphetamine) also commonly known as ecstasy, molly, or pingas (among many other names), is an increasingly common party drug in New Zealand. Events such as music festivals attract increased amounts of use in New Zealand, especially in young adults attending these festivals. MDMA usage can result in toxic effects, but increasingly high amounts of drugs sold as MDMA are found to be contaminated with other more harmful drugs.
The post COVID landscape
During the 2020-2021 summer festival season in New Zealand there was a sharp increase in reports of contaminated MDMA samples, possibly driven by increased difficulties getting drugs into the country following strict border controls. Drugs known as cathinones e.g. Eutylone, were found in hundreds of samples tested by Know Your Stuff at festivals around the country. These drugs, while having some similar effects to MDMA, were also causing a wide range of harmful symptoms that are not usually seen with normal MDMA use. Reports of severe abdominal pain in the days following use, and insomnia lasting days were seen. The main way to prevent harm and reduce these exposures is to take advantage of the legal testing facilities that run at many events in New Zealand.
Staying safe and knowing what you are taking
Know Your Stuff is an organization that looks to prevent drug related harm in New Zealand by educating New Zealanders and offering non-judgmental, legal testing services for recreational drug users. Users can have small amounts of their chosen substance tested before use to find out if it has any contaminants or to identify the drug. While having their substances tested, users can also obtain information around safety measures to consider when using different substances to reduce harm. Find out more and access their pill library showing 100’s of tested drugs at Know your stuff here.
What should you do if somebody you know has taken MDMA or a substance thought to be MDMA?
- If any loss of consciousness, seizure, difficulty breathing, fever, or other emergency symptoms immediately Dial 111 for an ambulance
- If patient is currently well or moderately symptomatic dial 0800 POISON (0800 764 766) to speak with a member of the National Poisons Centre team for further advice
- While waiting for further medical advice first aid can involve comforting the patient, moving them into recovery position if the patient is drowsy, and limiting external stimulation (loud music, flashing lights) if they are having a “bad trip”
- Even if it has been a few days since the drug was taken if there are any ongoing or concerning symptoms consult a GP or the National Poisons Centre